Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 258, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 26, 2003, 6:03 AM CDT for Story County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 6:03 AM CDT (11:03 UTC)
- Expired
- Aug 26, 2003, 6:45 AM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Story County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1548 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2621 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 261103 SVRDMX IAC169-261145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 603 AM CDT TUE AUG 26 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN STORY COUNTY IN CENTRAL IOWA * UNTIL 645 AM CDT * AT 601 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NEVADA...OR ABOUT 29 MILES NORTH OF DES MOINES...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTH OF MAXWELL AROUND 615 AM... NEAR COLO AROUND 620 AM AND 4 MILES NORTH OF COLLINS AROUND 625 AM. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4209 9370 4187 9369 4187 9323 4209 9324 JOHNSON $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:00 AM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 26, 3:00 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 AM CDT TUE AUG 26 2003 MAIN FOCUS IS TIMING AND COVERAGE OF DVLPMNT WITH SECONDARY CONCERN TEMPS AND TIMING OIF FRONT. SHORT TERM MODELS IN GENERAL AGREEMENT WITH LT AFTN/EVENING DVLPMNT AS HIGH CONVECTIVE TEMPS REACHED LT IN DAY. IN DETAILS IS WHERE MODEL DIFFERENCES SHOWING UP. DYNAMICAL FIELDS STRONGER IN AVN THAN ETA THOUGH HOW MUCH IS FEEDBACK/REAL IS IN QUESTION. LOOK AT SOUNDINGS APPEAR ANY DVLPMNT WILL BEGIN EVELATED WITH DECENT POTENTIAL FOR DOWNBURST WINDS. MODELS IN GOOD AGREEMENT ON TIMING OF FNT THU NGT/FRI. HOWEVER HARD TO FORECAST WITH GREAT CERTAINY SINCE MOST SFC FEATURES WEAK AND NOT CLEARLY DEFINED OR FOCUSED FOR AID IN DVLPMNT/TIMING. SERIES OF S/W PASS THROUGH THE AREA WITH SOME PICKED OUT ON STLT ATTM. AS FNT BECOMES FOCUS OF DVLPMNT EXPECT SQUALL LINE DVLPMNT AHEAD OF FNT THURSDAY AFTN/EVENING WITH PSBLE ISOLATED SEVERE WEATHER PRODUCERS WITH MODERATE CAPE GOOD INSTABILITY AND DECENT SHEAR. CAPES 2000+ AHEAD OF FRONT WITH LI -4 TO -6. HAVE DISAPPOINTED WITH COVERAGE/AMOUNTS OF RAINFALL WITH LAST FRONT SO ETA QPF LKLY BETTER OF TWO THO SLOW MOVING STORMS IN AUGUST COULD PRODUCE ISOLATED AMOUNTS OF 2 INCHES. THOUGH TEMPS WILL BE HIGH HOW HIGH IS QUESTION AS AREAS THAT HAVE RECEIVED RAIN OVERNIGHT WILL LKLY BE SLIGHTLY LOWER THAN YESTERDAYAND AREAS THAN DID NOT NEAR YESTERDAYS TEMPS. LEANING TOWARD MAVS WITH ETA LKLY TOO HOT WITH UPPER 90S. PREVIOUS FORECAST LOOKS GOOD WITH SLOW COOL DOWN OVER NEXT SEVERAL DAYS AND GUIDANCE TEMPS WITH COMBO FWC/MAV GOOD. .DSM...NONE FORSTER
Hazardous weather outlook, Aug 26, 5:30 AM CDT, 33 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-271100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 530 AM CDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS EARLY THIS MORNING FOR AREAS IN CENTRAL IOWA JUST TO THE EAST AND WEST OF THE INTERSTATE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS AND LARGE HAIL LATE THIS AFTERNOON AND TONIGHT...MAINLY FOR AREAS EAST OF INTERSTATE 35 AND NORTH OF HIGHWAY 34. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A HIGHER RISK OF THUNDERSTORMS AND SEVERE WEATHER WILL OCCUR LATE WEDNESDAY NIGHT AND THURSDAY AS A MORE POTENT COLD FRONT DROPS THROUGH THE REGION. AFTER PASSAGE OF THE COLD FRONT ON FRIDAY AND THROUGH THE WEEKEND NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND TONIGHT IN EASTERN IOWA...AND MORE LIKELY WEDNESDAY NIGHT AND THURSDAY. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). FORSTER
In the hours before
Local storm report, Aug 26, 5:39 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0539 AM CDT TUE AUG 26 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 AM STORY CITY IA DOWNBURST
08/26/03 STORY MULTIPLE 2 FOOT DIAMETER
TREES DOWN. TREE DAMAGE TO
HOME AND GAS LINE.
0418 AM 1 E STORY CITY IA WIND DAMAGE
08/26/03 STORY TRACTOR TRAILER BLOWN OVER
AT PELLA WINDOWS ON
INTERSTATE 35.
0407 AM 6 SW HUBBARD IA WIND DAMAGE
08/26/03 HARDIN NUMEROUS TREES DOWN.
0405 AM STORY CITY IA WIND DAMAGE
08/26/03 STORY NUMEROUS TREES TO 12 INCH
DIAMETER DOWN. REPORTED BY
KCCI TV.
0345 AM STORY CITY IA WIND DAMAGE
08/26/03 STORY 12 INCH DIAMETER TREE
DOWN.
0345 AM STORY CITY IA 60 MPH TSTORM WIND
08/26/03 STORY UP TO 60 MPH WIND REPORTED
BY LAW ENFORCEMENT.
MRThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 41 min |
| Aug 25, 7:26 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 34 min |
| Aug 25, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 28 min |
| Aug 25, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 7 min |
| Aug 25, 8:01 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall | 44 min |
| Aug 25, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 36 min |
| Aug 25, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 66 min |
| Aug 25, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 44 min |
| Aug 25, 8:49 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 41 min |
| Aug 25, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 48 min |
| Aug 25, 9:26 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 34 min |
| Aug 25, 9:33 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 42 min |
| Aug 26, 4:03 AM CDT | Severe Thunderstorm Warning | DMX | Hardin, Story | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.